Advertisement

A survey of ordinal interpretations of type ɛ0 for termination of rewriting systems

  • Bernard R. Hodgson
  • Clement F. Kent
Chapter 2 Infinite Terms, Non-Terminating Systems, And Termination
Part of the Lecture Notes in Computer Science book series (LNCS, volume 516)

Abstract

This paper discusses termination of term-rewriting systems from the point of view of formal provability. We examine certain extensions of the formal theory of elementary arithmetic in which termination proofs can take place and compare their relative strengths.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. [BW87]
    W. Buchholz and S.S. Wainer, “Provably computable functions and the fast growing hierarchy.” In: S.G. Simpson, ed., Logic and Combinatorics. (Proceedings of the AMS-IMS-SIAM Joint Summer Research Conference, August 1985), Contemporary Mathematics 65 (1987) 179–198.Google Scholar
  2. [Ci83]
    E.A. Cichon, “A short proof of two recently discovered independence results using recursion theoretic methods.” Proceedings of the American Mathematical Society 87 (1983) 704–706.Google Scholar
  3. [CW83]
    E.A. Cichon and S.S. Wainer, “The slow-growing and the Grzegorczyk hierarchies.” Journal of Symbolic Logic 48 (1983) 399–408.Google Scholar
  4. [De85]
    N. Dershowitz, “Computing with rewrite systems.” Information and Control 65 (1985) 122–157.Google Scholar
  5. [De87]
    N. Dershowitz, “Termination of rewriting.” Journal of Symbolic Computation 3 (1987) 69–115. (Corrigendum: 4 (1987) 409-410)Google Scholar
  6. [DJxx]
    N. Dershowitz and J.-P. Jouannaud, “Rewriting systems.” In: J. van Leeuwen, ed., Handbook of Theoretical Computer Science. North-Holland, to appear.Google Scholar
  7. [DM79]
    N. Dershowitz and Z. Manna, “Proving termination with multiset ordering.” Communications of the Association for Computing Machinery 22 (1979) 465–476.Google Scholar
  8. [Fl67]
    R.W. Floyd, “Assigning meanings to programs.” Mathematical Aspects of Computer Science, Proceedings of Symposia in Applied Mathematics, vol. 19, American Mathematical Society, 1967, pp. 19–32.Google Scholar
  9. [Go44]
    R.L. Goodstein, “On the restricted ordinal theorem.” Journal of Symbolic Logic 9 (1944) 33–41.Google Scholar
  10. [KH89]
    C.F. Kent and B.R. Hodgson, “Extensions of arithmetic for proving termination of computations.” Journal of Symbolic Logic 54 (1989) 779–794.Google Scholar
  11. [KP82]
    L. Kirby and J. Paris, “Accessible independence results for Peano arithmetic.” Bulletin of the London Mathematical Society 14 (1982) 285–293.Google Scholar
  12. [La75]
    D.S. Lankford, Canonical algebraic simplification in computational logic. Report ATP-25 (Automatic Theorem Proving Project), University of Texas, Austin, TX, 1975.Google Scholar
  13. [MN70]
    Z. Manna et S. Ness, “On the termination of Markov algorithms.” Proceedings of the Third. Hawaii International Conference on System Science, 1970, pp. 789–792.Google Scholar
  14. [Ro53]
    N.A. Routledge, “Ordinal recursion.” Proceedings of the Cambridge Philosophical Society 49 (1953) 175–182.Google Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 1991

Authors and Affiliations

  • Bernard R. Hodgson
    • 1
  • Clement F. Kent
    • 2
  1. 1.Départment de mathématiques et de statistiqueUniversité LavalCanada
  2. 2.Department of Mathematical SciencesLakehead UniversityThunder BayCanada

Personalised recommendations